Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 40, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 1996, 4:18 AM CDT for Saline County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1996, 4:18 AM CDT (09:18 UTC)
- Expired
- May 7, 1996, 5:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Saline County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:05 AM CDT | Hail 1.75 | Salina, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:12 AM CDT, 6 minutes earlier.
Area forecast discussion, May 7, 4:12 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 415 AM CDT TUE MAY 7 1996 DEVELOPING MCS WILL DOMINATE FCST THRU 15Z AS IT PROPAGATES EAST. SYSTEM APRS TIED TO 700 MD SHORTWAVE OVER SE CO AS INDICATED BY 00Z RUC AND WIND PROFILER NETWORK. ETA INDICATES THIS FEATURE PULLING OFF ACRS NRN/CEN KS THROUGH MIDDAY...AND HAVE DECIDED TO LINK TRW CHCS THIS MORNING TO THIS FEATURE. WITH PLENTY OF HIGH THETA-E AIR ABOVE WARM FRONTAL INVERSION...WILL NEED TO BE ALERT TO POSS OF LOCALIZED FLASH FLOODING. BIG FCST QUESTION FOR LATER IS WHERE AND WHEN WILL TRW REDEVELOP. COOLER 700 MB TEMPS AND INCR MID LVL FLOW POINT TO EARLIER INITIIATION...BUT MODELS ALSO NOT GREAT AT ACCOUNTING FOR MCS EFFECTS. ALSO LACK OF WELL DEFINE SYNOPTIC SCALE LIFT LEADS TO BELIEF THAT TRW MAY NEED TO FIRE ALONG LOW LVL BNDRYS...WHICH SHOULD WAIT UNTIL LATE AFTN...MORE LIKELT EARLY EVE. ONCE THEY DO THOUGH.. CAPE NR 3000 AND FAVORABLE VERT SHEAR WILL FAVOR SVR. RSL 070/058 65 SLN 073/060 65 ICT 080/061 43 HUT 076/061 43 CNU 084/063 33 DAVIS
In the hours before
Special weather statement, May 7, 1:57 AM CDT, 2 hours 21 minutes before
KSZ070-071-072-094-095-096-098-099-100-070800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 200 AM CDT TUE MAY 7 1996 ...SEVERE THUNDERSTORM WATCH NUMBER 309 CANCELLED FOR PARTS SOUTHEAST KANSAS... THE COUNTIES OF WOODSON...WILSON...MONTGOMERY...ALLEN...NEOSHO... GREENWOOD...ELK...LABETTE...AND CHAUTAUQUA ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH. THE THUNDERSTORMS WHICH DEVELOPED OVER PARTS OF THE AREA EARLIER HAVrE SINCE MOVED EAST AND WEAKENED. DAVIS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:53 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 67 min |
| May 7, 4:30 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 45 min |
| May 7, 4:36 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 69 min |
| May 7, 5:20 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 55 min |
| May 7, 5:26 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 34 min |
| May 7, 5:29 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 61 min |
| May 7, 6:54 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 66 min |
| May 7, 8:13 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| May 7, 9:29 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.